Acute compartment syndrome of hand following intravenous contrast extravasation

0

Here, we report a 63-year-old woman who developed acute compartment syndrome of left hand following iohexol extravasation and had swelling, blistering, cutaneous and soft tissue necrosis” Vinod et al (2016).

Abstract:

Intravenous (IV) administration of iodinated contrast agents (ICAs) is frequently employed for image enhancement while performing radiographic studies such as computed tomography and angiography. Complications related to IV administration of ICAs such as immediate hypersensitivity reactions and nephrotoxicity are well-known. However, severe skin and soft tissue injuries and acute compartment syndrome resulting from contrast extravasation are rare.

This is especially so with small volume extravasation of a low osmolar, nonionic ICA such as iohexol. Here, we report a 63-year-old woman who developed acute compartment syndrome of left hand following iohexol extravasation and had swelling, blistering, cutaneous and soft tissue necrosis. She underwent fasciotomy for acute compartment syndrome of hand and later surgical debridement of necrotic skin and soft tissues was carried out. Clinical pharmacology of ICAs, extravasation injuries following their IV administration, their management and measures to reduce them are discussed in brief.

Reference:

Vinod, K.V., Shravan, R., Shrivarthan, R., Radhakrishna, P. and Dutta, T.K. (2016) Acute compartment syndrome of hand resulting from radiographic contrast iohexol extravasation. Journal of Pharmacology & Pharmacotherapeutics. 7(1), p.44-7.

doi: 10.4103/0976-500X.179353.

Thank you to our partners for supporting IVTEAM

Share.

Comments are closed.

Free Email Updates
Join 5.5K IVTEAM members. Subscribe now and be the first to receive all the latest free updates from IVTEAM!
100% Privacy. We don't spam.